New York, 2025

Hail and Damaging Winds in New York, July 3, 2025

July 3, 2025 · NWS ALY · 21 events in 3 counties and zones

Showers and thunderstorms developed ahead of a cold front during the afternoon hours on July 3, 2025 across eastern New York. Some of the storms became severe downing trees and wires, especially across areas south and east of Albany.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Showers and thunderstorms developed ahead of a cold front during the afternoon hours on July 3, 2025 across eastern New York. Some of the storms became severe downing trees and wires, especially across areas south and east of Albany. Isolated instances of 1 inch hail was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 3, 1:20 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 3, 1:20 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
220 PM EDT Thu Jul 3 2025

.SYNOPSIS...
An upper level disturbance and cold front will bring scattered
showers and thunderstorms through early this evening, some of
which could be severe especially south of Interstate 90. High
pressure will bring dry conditions for Friday through Sunday,
with increasing heat and humidity by Sunday into early next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Key Messages:

- Severe Thunderstorm Watch 484 in effect until 10 PM this
  evening for areas mainly south of I-90.

Discussion:

As of 220 PM EDT, strong/severe thunderstorms developing across
south central NYS, with agitated Cu field extending into the
eastern Catskills. Latest SPC Mesoanalysis indicates best
instability (ML CAPES 1000+ J/kg) across western Mohawk Valley,
as well as areas within and east of the Hudson River Valley.
Meanwhile, mid level jet max is producing 0-6 km shear of 50+ KT
across south central NYS and translating east.

The area of greatest overlap between best instability and
highest shear looks to be mainly south of I-90, where the latest
severe thunderstorm watch has been issued. Within this area,
some severe thunderstorms with some instances of damaging wind
gusts and large hail are possible.

Farther north, some stronger thunderstorms will still be
possible as potent upper level trough continues to shift east
into southern Quebec. However, deep layer shear should be less,
so isolated/scattered coverage of stronger thunderstorms will
be possible, but any severe looks to remain isolated.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Some lingering showers/thunderstorms will remain possible this
evening across portions of the southern Adirondacks as upper
level shortwave remains nearby. Otherwise, some patchy fog could
form in areas which receive afternoon/evening rainfall.

Dry weather is then expected through Saturday night along with
mostly sunny/clear skies. Temperatures will be a bit below
normal Friday into Friday night, with highs in the 70s to lower
80s, and lows Friday night dropping into the 40s to lower/mid
50s. Low PWAT's, clear skies and light/calm winds should allow
temps to drop off rapidly after sunset, so expect somewhat
chilly temps across the southern Adirondacks Friday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
By Sunday, hotter and more humid conditions develop, with high
temps reaching the upper 80s to lower 90s. As dewpoints climb
well into the 60s, heat indices could reach the mid 90s across
portions of the Mohawk and upper Hudson River Valleys. Similar
heat indices are possible Monday. Some heat advisories may need
to be issued should confidence in these heat indices increase.

Will have to watch for some potential ridge rolling disturbances
beginning late Sunday and continuing through Monday. Best
chances would be across northern areas, however there remains
low confidence at this time to include anything more than some
slight chance/low chance PoPs.

A frontal system looks to bring better chances for
showers/thunderstorms late Monday into Tuesday. The front may
stall near or just south/east of the region thereafter, bringing
scattered showers/thunderstorms to portions of the area through
late week. It looks to remain warm and humid much of next week,
with highs mainly in the 80s and overnight lows in the 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18z Friday...VFR conditions at all terminals as of 12:30 PM
EDT. VFR conditions generally expected through the next couple
hours, but scattered showers and thunderstorms should develop as the
afternoon progresses from northwest to southeast. Have kept just
prob30 groups at GFL/ALB where confidence in thunderstorm occurrence
is lower, but went with tempo groups at POU/PSF where confidence is
higher. Have also tried to better refine the timing of potential
thunderstorm activity. VFR conditions with SCT mid-level clouds
prevail outside of any storms, but IFR or lower vsbys briefly
possible within any storms. Storms dissipate by sunset, with mainly
VFR conditions then expected to prevail through the remainder of the
TAF period. However, if any of the terminals see appreciable
rainfall this evening, then we will have to watch for patchy fog
development overnight. Winds will increase to 5-10 kt with some
gusts to around 15 kt from the west by the start of the 18z TAF
period, then shift to the NW at around 5 kt through tonight, before
increasing back to 5-10 kt tomorrow early to mid-morning still from
the NW.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...KL
AVIATION...Main

In the hours before

Special weather statement, Jul 3, 2:31 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albany NY
331 PM EDT Thu Jul 3 2025

NYZ051-052-059-032015-
Eastern Albany NY-Eastern Greene NY-Western Albany NY-
331 PM EDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ALBANY AND NORTHEASTERN
GREENE COUNTIES THROUGH 415 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Berne, or 16 miles west of Delmar, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albany, Delmar, New Baltimore, Westerlo, Ravena, Coxsackie, Berne,
Voorheesville, Feura Bush, Selkirk, New Scotland, Coeymans,
Rensselaerville, Clarksville, Coeymans Hollow, East Berne, Shoefelt
Corners, West Berne, Spawn Hollow, and Dormansville.

This includes the following highways...
 Interstate 87 between exits 21B and 23.
 Interstate 787 between exits 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central New York.

&&

LAT...LON 4259 7422 4262 7419 4264 7419 4264 7418
      4266 7374 4262 7376 4258 7375 4253 7376
      4249 7378 4244 7377 4238 7379 4234 7379
      4242 7403 4243 7403 4243 7406 4249 7423
TIME...MOT...LOC 1931Z 278DEG 25KT 4255 7415

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MEM
Special weather statement, Jul 3, 3:04 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Albany NY
404 PM EDT Thu Jul 3 2025

MAZ025-NYZ060-061-065-066-032030-
Southern Berkshire MA-Eastern Dutchess NY-Eastern Columbia NY-
Western Columbia NY-Western Dutchess NY-
404 PM EDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DUTCHESS AND
SOUTHWESTERN COLUMBIA COUNTIES THROUGH 430 PM EDT...

At 404 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clermont, or near Saugerties, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Livingston, Copake, Pine Plains, Clermont, Ancram, Stanfordville,
Bethel, Milan, Germantown, Taghkanic, Pachin Mills, Ancramdale,
Kerleys Corners, Burden, Churchtown, Linlithgo Mills, Alander, Nevis,
Silvernails, and Jackson Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Massachusetts...and east central New York.

&&

LAT...LON 4183 7371 4211 7391 4220 7379 4209 7342
      4205 7347 4205 7349 4203 7349
TIME...MOT...LOC 2004Z 305DEG 24KT 4211 7383

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MEM
Special weather statement, Jul 3, 3:13 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
413 PM EDT Thu Jul 3 2025

NYZ052-059>061-032100-
Eastern Albany NY-Eastern Columbia NY-Eastern Greene NY-
Western Columbia NY-
413 PM EDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLUMBIA...SOUTH CENTRAL
ALBANY AND NORTHEASTERN GREENE COUNTIES THROUGH 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Baltimore, or 11 miles north of Hudson, moving southeast at 35
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chatham, New Baltimore, Ravena, Coxsackie, Valatie, Austerlitz,
Philmont, Kinderhook, Coeymans, Ghent, Stockport, Stuyvesant,
Hillsdale, Canaan, Rossman, Earlton, Otter Hook, North Hillsdale,
Climax, and Brick Tavern.

This includes Interstate 87 near exit 21B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Massachusetts...and east central New York.

&&

LAT...LON 4213 7350 4238 7395 4250 7387 4248 7378
      4246 7378 4247 7373 4240 7339 4215 7348
TIME...MOT...LOC 2012Z 293DEG 28KT 4242 7384

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MEM

The radar

The Albany radar (KENX), 67 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Ulster

When
July 3, 3:43 PM EST
Where
Ulster County, 0.86 mi NW of Stony Hollow
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.980, -74.090

A tree was downed near Route 28 and Beesmer Road near West Hurley.

Hail, Columbia

When
July 3, 3:49 PM EST
Where
Columbia County, 0.51 mi E of Hudson Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.300, -73.710

One inch diameter hail was reported near Stottville.

Thunderstorm Wind, Ulster

When
July 3, 3:52 PM EST
Where
Ulster County, 1.46 mi NW of Kingston Ulster Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.994, -73.992

Trees and wires were downed on Katrine Lane in Lake Katrine.

Thunderstorm Wind, Ulster

When
July 3, 3:55 PM EST
Where
Ulster County, 1.38 mi S of Hurley
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.900, -74.070

Trees and wires were downed near Lucas Avenue at Heritage Drive near the Town of Hurley.

Hail, Ulster

When
July 3, 3:56 PM EST
Where
Ulster County, 1.03 mi E of Kingston
Measured
1 in hail
Reported by
Public
Coordinates
41.930, -74.000

Quarter size hail was reported in the City of Kingston.

Thunderstorm Wind, Ulster

When
July 3, 4:00 PM EST
Where
Ulster County, 0.67 mi NE of Port Ewen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.908, -73.972

Wires were downed on Minturn Street in Port Ewen.

Thunderstorm Wind, Ulster

When
July 3, 4:02 PM EST
Where
Ulster County, 0.75 mi SSE of Port Ewen
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.890, -73.975

A tree and wires were downed leading to a road closure on US Route 9W north of Ulster Avenue.

Hail, Dutchess

When
July 3, 4:03 PM EST
Where
Dutchess County, 0.86 mi NE of Rhinebeck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.930, -73.910

Quarter size hail was reported in the Village of Rhinebeck.

Thunderstorm Wind, Dutchess

When
July 3, 4:06 PM EST
Where
Dutchess County, 0.69 mi ESE of Rhinebeck
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.918, -73.907

A tree was downed and blocking traffic on US Route 9 southbound between Mill Road and Ackert Hook Road near Rhinebeck.

Thunderstorm Wind, Dutchess

When
July 3, 4:08 PM EST
Where
Dutchess County, 0.87 mi NW of Eighmyville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.938, -73.884

A tree was downed on NY Route 9G at NY 308 in Rhinebeck. Two lanes were blocked.

Thunderstorm Wind, Dutchess

When
July 3, 4:12 PM EST
Where
Dutchess County, 1.09 mi NNE of Pleasant Plains
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.865, -73.864

A tree was downed on Browns Pond Road near Lake Pleasant Road in the Town of Clinton.

Thunderstorm Wind, Dutchess

When
July 3, 4:12 PM EST
Where
Dutchess County, 0.69 mi N of Staatsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.860, -73.930

Two trees were downed on a driveway near Staatsburg.

Thunderstorm Wind, Dutchess

When
July 3, 4:14 PM EST
Where
Dutchess County, 0.57 mi E of Staatsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.849, -73.919

Trees were downed on Albany Post Road near Staatsburg.

Thunderstorm Wind, Dutchess

When
July 3, 4:21 PM EST
Where
Dutchess County, 1.47 mi SSE of Bulls Head
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.880, -73.770

A tree was downed on the Taconic State Parkway northbound north of Pumpkin Lane.

Thunderstorm Wind, Dutchess

When
July 3, 4:25 PM EST
Where
Dutchess County, Bangall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.870, -73.700

A social media report was received of multiple large trees down on Route 82 in Stanfordville.

Thunderstorm Wind, Ulster

When
July 3, 4:30 PM EST
Where
Ulster County, 1.12 mi ESE of Springtown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.775, -74.059

Tree and wires were downed on Horsenden Road in New Paltz.

Thunderstorm Wind, Ulster

When
July 3, 4:35 PM EST
Where
Ulster County, 0.86 mi SE of Plattekill
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.610, -74.070

Wires were downed on Route 32 near Plattekill.

Thunderstorm Wind, Ulster

When
July 3, 4:40 PM EST
Where
Ulster County, 1.56 mi N of Milton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.673, -73.969

Tree and wires were downed on Mahoney Road near Milton.

Thunderstorm Wind, Dutchess

When
July 3, 4:45 PM EST
Where
Dutchess County, 0.86 mi NW of Arthursburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.640, -73.790

A tree was downed in LaGrange.

Thunderstorm Wind, Ulster

When
July 3, 4:46 PM EST
Where
Ulster County, 1.34 mi NE of Marlboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.615, -73.964

Tree and wires were downed on Herman Drive in Marlboro.

Thunderstorm Wind, Dutchess

When
July 3, 4:55 PM EST
Where
Dutchess County, 0.69 mi S of Chelsea
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.540, -73.970

A tree was downed on wires on Old Castle Point Road near Castle Point.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276619, 1276620, 1276622, 1276621, 1276624, 1276625, 1276623, 1276626, 1276630, 1282472, 1276631, 1276633, 1276627, 1282473, 1282474, 1282476, 1282477, 1282482, 1282478, 1282479, 1282485.